Tennessee, 2021Flash Flooding and Hail in Tennessee, May 3 to 4, 2021
May 3 to 4, 2021 · NWS MRX · 10 events in 7 counties and zones
Storms developed across portions of East Tennessee in the afternoon and evening of May 3, with some producing gusty winds and small hail. Storms continued through the night, saturating the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed across portions of East Tennessee in the afternoon and evening of May 3, with some producing gusty winds and small hail. Storms continued through the night, saturating the ground. As a line of storms associated with a cold front moved through during the morning hours of May 4, flash flooding and damaging winds occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 12:51 PM EST, 34 minutes earlier.
Area forecast discussion, May 3, 12:51 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
151 PM EDT Mon May 3 2021
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Previous forecast mostly on track. Scattered showers and a few
storms are ongoing and will continue through early afternoon.
Biggest question for today is still whether we can get storm
redevelopment this afternoon. Previous forecast mentions CAMS
showing little redevelopment this afternoon. A few of the last several
runs of the HRRR are showing that we do get some scattered
redevelopment. It really depends on the strength of the mid-level
inversion that moves in. As mentioned in the previous forecast, if
we do get initiation some of these storms could be severe as the
environment will be conducive with moderate instability and
low/mod shear across the area. The biggest threat still looks like
it will be large hail. However, isolated wind damage and a low end
threat for an isolated tornado still exist.
The wind advisory that was in place was allowed to expire at 10:00
AM. Will send new zones to get rid of advisory wording.
SR
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions in place this afternoon except for periods of MVFR
due to passing showers and thunderstorms. All sites should see
gusty winds through the afternoon hours. MVFR conditions set in
overnight as CIGs lower. More showers and storms move in tomorrow
morning with a mix of VFR and MVFR conditions.
SR
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 67 82 63 75 50 / 40 90 90 40 0
Knoxville McGhee Tyson Airport, TN 66 81 63 72 48 / 40 70 90 50 0
Oak Ridge, TN 65 79 61 72 47 / 40 70 80 40 0
Tri Cities Airport, TN 59 81 60 71 45 / 40 70 80 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 3, 10:23 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1123 AM EDT Mon May 3 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041530-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1123 AM EDT Mon May 3 2021 /1023 AM CDT Mon May 3 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A few isolated to scattered thunderstorms will be possible this
afternoon, and they may have the potential to produce large hail
and strong wind gusts. Although chances are low, an isolated
tornado can't be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong storms will be possible again on Tuesday ahead of a cold front.
Damaging wind, large hail, and an isolated tornado are all
possible. In addition to the threat of strong storms, a few rounds
of heavy rain early this week could make rain accumulate enough
to cause flooding, especially Tuesday. The Smoky Mountains,
southeast Tennessee and southwest North Carolina will have the
highest rainfall totals and therefore the highest risk for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday for storm reports.
In the hours before
Special weather statement, May 3, 12:02 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT Mon May 3 2021
TNZ036-067>069-031745-
Anderson TN-Roane TN-Loudon TN-Knox TN-
102 PM EDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...KNOX...
SOUTH CENTRAL ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 145 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Lenoir City, Alcoa, Farragut, Oliver
Springs, Louisville, Halls and Bradbury.
LAT...LON 3584 8441 3599 8444 3602 8439 3613 8382
3590 8378 3586 8383 3586 8391 3588 8395
3586 8398 3588 8400 3588 8401 3587 8403
3587 8401 3585 8401
TIME...MOT...LOC 1702Z 262DEG 43KT 3594 8433
SRSpecial weather statement, May 3, 12:37 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
137 PM EDT Mon May 3 2021
TNZ016-037>039-069-070-073-031815-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
Hawkins TN-
137 PM EDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...EASTERN
KNOX...JEFFERSON...GRAINGER...NORTHERN SEVIER AND HAMBLEN COUNTIES
UNTIL 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rutledge to near Rockford. Movement was
east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Knoxville, Morristown, Sevierville, Alcoa, Jefferson City,
Rogersville, Dandridge, Rutledge, Bean Station and White Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3643 8289 3627 8303 3617 8319 3613 8318
3615 8322 3613 8324 3608 8323 3609 8324
3588 8331 3585 8378 3589 8380 3585 8384
3585 8391 3588 8400 3587 8403 3585 8401
3585 8407 3637 8359 3635 8353 3638 8350
TIME...MOT...LOC 1736Z 262DEG 39KT 3633 8354 3587 8397
CDGLocal storm report, May 3, 12:54 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 SW STRAWBERRY PLAINS 36.04N 83.71W
05/03/2021 M0.25 INCH KNOX TN NWS EMPLOYEE
&&Special weather statement, May 3, 1:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT Mon May 3 2021
TNZ016-039-040-042>044-070-031915-
Jefferson TN-Washington TN-Hamblen TN-Northwest Greene TN-
Northwest Cocke TN-Southeast Greene TN-Hawkins TN-
210 PM EDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAWKINS...WASHINGTON...
SOUTHEASTERN JEFFERSON...NORTHERN COCKE...GREENE AND EASTERN HAMBLEN
COUNTIES UNTIL 315 PM EDT...
At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogersville to 6 miles south of
Russellville to near Dandridge. Movement was east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Johnson City, Morristown, Greeneville, Newport, Rogersville,
Dandridge, Jonesborough, Tusculum, White Pine and Baneberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3626 8234 3617 8241 3615 8252 3610 8259
3606 8259 3605 8267 3598 8279 3597 8293
3600 8296 3597 8299 3595 8352 3596 8352
3615 8323 3642 8313 3646 8270 3642 8260
3644 8242 3642 8237 3639 8238 3640 8230
TIME...MOT...LOC 1810Z 262DEG 42KT 3636 8309 3617 8316 3600 8343
CDGEvent by event
7 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Greene
- When
- May 3, 1:25 PM EST
- Where
- Greene County, 1.12 mi W of Rockwood Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -82.870
A couple of trees were blown down along Warrensburg Road.
Hail, Blount
- When
- May 4, 5:15 AM EST
- Where
- Blount County, 0.69 mi N of Kinzel Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.690, -83.800
Flash Flood, Sevier
- When
- May 4, 6:50 AM EST to 8:30 AM EST
- Where
- Sevier County, 2 mi E of Pigeon Forge to 1.5 mi NNE of Pigeon Forge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.780, -83.514
Multiple roadways were closed around Pigeon Forge due to flooding.
Thunderstorm Wind, Morgan
- When
- May 4, 8:45 AM EST
- Where
- Morgan County, 2.07 mi S of Stowers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.200, -84.820
Several trees were blown down on highway 62 in the Chestnut Ridge community.
Thunderstorm Wind, Bledsoe
- When
- May 4, 7:50 AM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.610, -85.200
Multiple homes sustained damage.
Thunderstorm Wind, Bledsoe
- When
- May 4, 7:55 AM CST
- Where
- Bledsoe County, 0.69 mi N of Pikeville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.200
Numerous trees were blown down and a trailer was blown over in the Pikeville area.
Thunderstorm Wind, Roane
- When
- May 4, 9:10 AM EST
- Where
- Roane County, 2.88 mi ESE of Wheat
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.920, -84.330
A couple trees were blown down.
Thunderstorm Wind, Blount
- When
- May 4, 9:55 AM EST
- Where
- Blount County, 0.56 mi W of Happy Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.620, -83.960
Trees were blown down along the Foothills Parkway.
Thunderstorm Wind, Sevier
- When
- May 4, 10:00 AM EST
- Where
- Sevier County, Sevierville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -83.570
Several trees were blown down in the Sevierville area.
Flash Flood, Hamilton
- When
- May 4, 11:00 AM EST to 12:45 PM EST
- Where
- Hamilton County, 2 mi N of Chatanooga Muni Arpt to 2 mi NE of Chatanooga Muni Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.209, -85.180
Several roads were closed due to flooding near Middle Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949524, 949525, 953016, 949527, 949533, 949528, 949530, 949532, 949531, 953017.